Thunderstorm Wind, Franklin
- When
- August 1, 4:33 AM EST
- Where
- Franklin County, Tupper Lake
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $5,000
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 44.233, -74.450
A strong upper atmospheric ridge was located across the Great Lakes, accounting for a west-northwest upper level wind flow with several disturbances that moved within this flow across northern New York during the early morning hours of the 1st. Meanwhile, a warm front lifted northeast across the area, which brought an increasingly humid and unstable airmass.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BTV wrote it up.
A strong upper atmospheric ridge was located across the Great Lakes, accounting for a west-northwest upper level wind flow with several disturbances that moved within this flow across northern New York during the early morning hours of the 1st. Meanwhile, a warm front lifted northeast across the area, which brought an increasingly humid and unstable airmass. This combination accounted for the development of several rounds of strong to locally severe thunderstorms across northern New York, including trees down in Tupper Lake as well as numerous trees and tree limbs down in Vermontville (Franklin county).
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Burlington, VT wrote its last area forecast discussion before the first event at Jul 31, 8:34 PM EST, 7 hours 59 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BURLINGTON VT 934 PM EDT MON JUL 31 2006 .SHORT TERM /REST OF TONIGHT/... QUICK UPDATE TO THE FORECAST TONIGHT TO FRESHEN UP THE WORD PORTION. GRIDS IN LINE WITH OBSERVED SO NO CHANGE THERE. THUNDERSTORMS FIRED EARLIER THIS EVENING IN SOUTHEAST ONTARIO/SW QUEBEC ALONG AND S OF SLOW MOVING SURFACE WARMFRONT...AND WEAK SHORTWAVE TROUGH IN THE NW FLOW ROTATING AROUND THE FULL LATITUDE EASTERN US HEAT RIDGE. STORMS WERE IN 2500-3000+ J/KG SBCAPES... AND SLOWLY MOVED SOUTHEAST. SOME LOOKED RATHER STRONG WITH CONTINUED BROAD LOW LEVEL ROTATION. HOWEVER AS STORMS MOVED SOUTHEAST THEY ENCOUNTERED LESS UNSTABLE AIR TO THE TUNE OF 1000 J/KG OR LESS. DEEP LAYER SHEAR AT GT 40 KTS HAS BEEN GOOD...BUT DIMINSHING CAPES HAVENT BEEN ABLE TO TAP INTO SHEAR. COORDINATED WITH SPC...AND SVR WATCH NOT WARRANTED. OVER PAST HOUR OR SO MORE SHOWERS/TSTMS HAVE FORMED IN CHAMPLAIN VALLEY/NRN VT BUT CONTINUED STABILIZATION WITH SUNSET SHOULD MAKE THEM BEHAVE. HOWEVER...AREA STILL IN SLIGHT RISK...AND WITH ABOVE MENTIONED SHEAR AND SOME INSTABILITY WILL LEAVE GUSTY WINDS IN FORECAST. ANY STORMS THAT DO FORM BEAR WATCHING. ONLY CHANGES ARE COSMETIC TO REMOVE STORM FORMATION TIMING...AND BROADENED OVERNIGHT LOWS IN CHAMPLAIN VALLEY TO INCLUDE NEAR 70. && .PREV DISCUSSION... /ISSUED 409 PM EDT MON JUL 31 2006/ SHORT TERM /TONIGHT THROUGH THURSDAY NIGHT/... MAIN FCST PROBLEMS IN THE SHORT TERM WILL INVOLVE POTENTIAL FOR STRONG CONVECTION TONIGHT AND AGAIN TUES PM/WED PM...AS WELL AS HIGH HEAT/HUMIDITY TUES/WED. HIGH PRESSURE MOVG EAST OF FA THIS PM...WHILE WRMFNT LIFTS NEWRD ACRS NYS. FLOW ALOFT RMNS NORTHWESTERLY OVER NYS AND NEW ENG. THIS WILL ALLOW FOR WK SHRTWV AND ASSOCD DEVELOPING CONVECTION NORTH OF THE GRTLKS TO MOVE SEWRD INTO FA TONIGHT...LIKELY TRACKING CLOSE TO AFOREMENTIONED BOUNDARY WHICH WILL BE LIFTING NEWRD INTO VT OVRNGHT. SOME DIFFERENCES BTWN MODELS AS TO TIMING AND TRACK OF THIS CONVECTION. WITH HEIGHTS ON THE RISE WITH MID LEVEL WARMING ALREADY UNDERWAY...BELIEVE BEST TRACK WILL BE ACRS NRN PORTION OF FA. HAVE GONE LIKELY POPS MOST AREAS...EXCEPT CHC SOUTH. INSTABILITY IS LACKING...BUT SHEAR AND INCREASING WIND FIELD SUGGEST THAT STORMS MAY BE CAPABLE OF SOME STRONG WIND GUSTS. ALSO POTENTIAL FOR HVY RAIN AS PWS INCREASING TO 2+. REGARDING TIMING: BEST CHC EXPECTED TO BE 00Z-05Z NRN NY AND 03Z- 08Z IN VT. DURING TUESDAY...HOT AND HUMID AIR NOW OVER THE MIDWEST MOVES INTO THE NORTH COUNTRY. H8 TEMPS CLIMB TO 20-22 C WHICH WOULD ALLOW FOR MAX TEMPS WELL INTO 90S WITH FULL SUN. HOWEVER...SOME RESIDUAL CLOUDS EXPECTED DURING MORNING...WHICH MAY PERSIST INTO AFTERNOON NE VT. EXPECT HIGHS IN MID 90S IN CHMPLN/ST LWR VLYS AND SRN VT...AND AROUND 90 IN NE VT AND ADRNDKS. WITH DWPTS CLIMBING INTO L-M 70S...HEAT INDEX VALUES MAY REACH ADVISORY CRITERIA TUES PM. HAVE ISSUED SPS TO HIGHLIGHT THIS. AN ADVISORY CAN BE ISSUED TONIGHT IF THESE READINGS ARE STILL EXPECTED. WARM MID LVL TEMPS DURING TUES WILL RESULT IN ATMOS BEING CAPPED. BEST CHC FOR CONVECTION WILL BE NE VT...BUT ANY STORMS THAT DO DEVELOP ANYWHERE IN THE CWA WOULD HAVE POTENTIAL TO BECOME SVR DUE HIGH INSTABILITY. AFTER A VERY WARM AND MUGGY TUES NITE...THERE IS POTENTIAL FOR MORE WDSPRD AND POTENTIALLY SVR CONVECTION WED AS CDFNT SLIPS SOUTH INTO FA. HOT AND HUMID ONCE AGAIN...ESPECIALLY SRN ZONES WHERE TEMPS AND HI VALUES MAY ACTUALLY BE HIR THAN ON TUESDAY. LONG TERM /THURSDAY NIGHT THROUGH MONDAY/... FCST CONCERN WL BE DAYS 4 AND 5 IN LONG TERM PERIOD AND THE POSITION/MOVEMENT OF COLD FRNT. 00Z GFS AND ENSEMBLE MEMBERS SHOWED THE FRNT WELL SOUTH OF FA ACRS THE SOUTHERN MID ATLANTIC STATES WITH SFC HIGH PRES BUILDING INTO OUR FA. HOWEVER...LATEST GFS NOW SHOWS FRNT HANGING UP ACRS SNE INTO CENTRAL NY WITH THE POTENTIAL FOR SOME CLOUDS/QPF ACRS OUR FA ON FRIDAY. THIS SCENARIO LOOKS POSSIBLE GIVEN PROGRESSIVE AND FAST WEST TO EAST FLW AND SFC BOUNDARY BECMG PARALLEL TO ULVL WINDS BY FRIDAY. THE GFS SEEMS TO BE SUFFERING ONCE AGAIN FROM SOME CONVECTIVE FEEDBACK PROBLEMS...GIVEN BULLSEYE NATURE OF QPF...OMEGA...AND VORT FIELDS. WL KEEP TOWARD THE ENSEMBLE MEAN PROGS AND KEEP FRIDAY DRY ATTM WITH TEMPS SLIGHTLY BELOW NORMAL. SFC HIGH PRES BUILDING INTO FA FROM SOUTHERN CANADA WL PROVIDE FA WITH DRY AND SEASONABLY TEMPS FOR SATURDAY. A WEAK FRNT MAY APPROACH FA BY SUNDAY INTO MONDAY WITH AN INCREASE THREAT FOR SOME -RW. HOWEVER...BEST DYNAMICS/MOISTURE LOOKS TO STAY NORTH OF FA THRU DAY 7...THEREFORE WL ONLY MENTION SCHC POPS ATTM. AVIATION (18Z-18Z)... VIS SAT PIC SHOWS PLENTY OF MID LVL CLOUDS/MOISTURE ACRS OUR FA ASSOCIATED WITH SFC WARM FRNT AND MID LVL WAA LIFTING ACRS OUR CWA. UPSTREAM SAT PIC SHOWS SCATTERED CUMULUS CLOUDS IN WARM/MOIST AIRMASS ACRS WESTERN NY MOVING TOWARD FA. THEREFORE...WL KEEP BKN-OVC CIGS THRU 20Z...THEN MENTION SCT CLOUDS AT 035-045KFT. NEXT QUESTION WL BE DEVELOPMENT/EVOLUTION OF CONVECTION TONIGHT. MODELS AND LATEST LAPS/SFC ANALYSIS SHOWS INCREASING AMOUNTS OF LLVL MOISTURE/INSTABILITY THRU THIS EVENING...BUT UPSTREAM TRIGGER ACRS SOUTHERN CANADA. BEST DYNAMICS AND ULVL SUPPORT ARRIVE ACRS WESTERN ZNS BTWN 00-03 AND INTO CPV BY 04Z. WL MENTION TEMPO GROUPS FOR 3SM TSRA AND CIGS BTWN 025-035 BTWN 01-04Z AT MSS/SLK AND JUST MENTION VCTS FOR MPV/BTV OVERNIGHT. MEANWHILE...AS LLVL MOISTURE INCREASES...FEEL SFC VIS WL BE REDUCE TO 4SM IN HZ OVERNIGHT INTO TUESDAY. SOUTHERLY WINDS WL CONT THRU THE TIME PERIOD. && .BTV WATCHES/WARNINGS/ADVISORIES... VT...NONE. NY...NONE. && SHORT TERM...HANSON
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BURLINGTON VT 308 PM EDT MON JUL 31 2006 NYZ026>031-034-035-087-VTZ001>012-016>019-011000- NORTHERN ST. LAWRENCE-NORTHERN FRANKLIN-EASTERN CLINTON- SOUTHEASTERN ST. LAWRENCE-SOUTHERN FRANKLIN-WESTERN CLINTON- WESTERN ESSEX-EASTERN ESSEX-SOUTHWESTERN ST. LAWRENCE-GRAND ISLE- WESTERN FRANKLIN-ORLEANS-ESSEX-WESTERN CHITTENDEN-LAMOILLE- CALEDONIA-WASHINGTON-WESTERN ADDISON-ORANGE-WESTERN RUTLAND- WINDSOR-EASTERN FRANKLIN-EASTERN CHITTENDEN-EASTERN ADDISON- EASTERN RUTLAND- 308 PM EDT MON JUL 31 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN NEW YORK...CENTRAL VERMONT...NORTHEAST VERMONT...NORTHWEST VERMONT AND SOUTHERN VERMONT. .DAY ONE...THIS AFTERNOON AND TONIGHT A SURFACE WARM FRONT WILL CONTINUE TO LIFT NORTH ACROSS NORTHERN NEW YORK AND VERMONT TONIGHT AND INCREASE THE AMOUNT OF LOW LEVEL MOISTURE ACROSS THE REGION. MEANWHILE...A DISTURBANCE WILL TRACK ALONG THIS FRONT AND INTERACT WITH THIS MOISTURE TO PRODUCE SHOWERS AND THUNDERSTORMS OVERNIGHT. THE MAIN THREAT FOR THESE THUNDERSTORMS WILL BE STRONG AND GUSTY WINDS...ALONG WITH LOCALIZED HEAVY RAINFALL. IN ADDITION...FREQUENT CLOUD TO GROUND LIGHTNING CAN BE EXPECTED WITH ANY STORMS THAT DEVELOP. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY ON TUESDAY TEMPERATURES WILL WARM INTO THE 90S WITH PLENTY OF LOW LEVEL MOISTURE PRESENT...HELPING IN THE DEVELOPMENT OF MORE SHOWERS AND THUNDERSTORMS DURING THE AFTERNOON AND EVENING HOURS. ANY STORMS THAT DO DEVELOP...COULD QUICKLY BECOME SEVERE AND PRODUCE STRONG AND DAMAGING WINDS ALONG WITH LARGE HAIL. WEDNESDAY...A SURFACE COLD FRONT WILL BE MOVING ACROSS THE REGION AND WILL ENHANCE THE POTENTIAL FOR MORE SHOWERS AND THUNDERSTORMS. CURRENT FORECASTS SUGGEST THE POTENTIAL FOR ADDITIONAL SEVERE WEATHER ON WEDNESDAY...GIVEN THE AMOUNT OF DAYTIME HEATING AND INSTABILITY. .SPOTTER INFORMATION STATEMENT... NO ACTIVATION IS REQUIRED AT THIS TIME...BUT SPOTTERS ARE STRONGLY ENCOURAGED TO REPORT ANY SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE IN BURLINGTON.
The Burlington radar (KCXX), 107 km away, was scanning. The volume nearest the first event began at 09:34 UTC.
2 thunderstorm wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in New York in 2006Every state in 2006This day in weather historyWarnings in New York, August 2006
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5531478, 5531479.